Arizona, 2011

Damaging Wind in Arizona, July 31, 2011

July 31, 2011 · NWS TWC · 1 event in 1 county or zone

An upper level disturbance and adequate moisture allowed for afternoon and evening showers and thunderstorms, some of which produced winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level disturbance and adequate moisture allowed for afternoon and evening showers and thunderstorms, some of which produced winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 31 2011

.SYNOPSIS...A FEW WEAK DISTURBANCES WILL INTERACT WITH MOISTURE IN
PLACE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH MONDAY. THEREAFTER...SLIGHTLY DRIER AIR WILL SPREAD INTO THE
REGION FOR DECREASING CHANCES OF THUNDERSTORMS WEDNESDAY INTO AT
LEAST FRIDAY. THIS DRIER AIR WILL ALSO RESULT IN HOTTER AFTERNOON
TEMPERATURES WITH HIGHS PEAKING AROUND WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A CONTINUED MOIST
AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.55 INCHES. IN
ADDITION...THE AIRMASS IS MORE UNSTABLE TODAY THAN YESTERDAY.
MODIFYING THE SOUNDING USING T=99;TD=60 YIELDS A LIFTED INDEX OF
MINUS 5 AND A CAPE OF AROUND 1700 J/KG. THERE IS ALSO A DECENT
AMOUNT OF BOTH DIRECTIONAL AND SPEED SHEAR IN THE MID LEVELS NOTED
ON THE 12Z SOUNDING...SO THE STORMS THAT DEVELOP TODAY SHOULD BE
BETTER ORGANIZED. THE ONE DOWN SIDE IS THAT THE UPPER LEVEL FLOW IS
SUCH THAT THE ANVILS FROM THUNDERSTORMS WILL BLOW OUT AHEAD OF THE
STORMS AND COULD LIMIT INSOLATION OUT AHEAD OF THE STORMS.

THE MOST RECENT RADAR LOOP SHOWS SHOWER AND THUNDERSTORM ACTIVITY
CURRENTLY CONCENTRATED TO THE SOUTH AND SOUTHWEST OF THE TUCSON AREA
AND ALSO OVER THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES.
ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS ARE OCCURRING. ALL OF
THE ACTIVITY IS MOVING TO THE NORTH NORTHWEST.

WATER VAPOR IMAGERY SHOWS A LARGE HIGH CENTERED OVER THE CENTRAL AND
SOUTHERN PLAINS WITH ARIZONA ON THE WESTERN PERIPHERY OF THIS HIGH.
THIS IS RESULTING IN SOUTHERLY FLOW IN MUCH OF THE COLUMN AS NOTED
ON THIS MORNING SOUNDING. A WEAK DISTURBANCE IS MOVING NORTHWARD
ACROSS PORTIONS OF BAJA AND THIS IS CONTINUING TO SPARK STORMS OVER
SOUTHERN CALIFORNIA AND INTO SRN NEVADA AS SEEN IN IR IMAGERY AND
RECENT RADAR MOSAIC LOOP. CLOSER TO HOME...A WEAK DISTURBANCE IS
OVER SE COLORADO WITH A COUPLE OF DISTURBANCES SOUTH OF THE BORDER
THAT WILL ENHANCE THUNDERSTORM CHANCES FOR THE REMAINDER OF THIS
AFTERNOON AND INTO TONIGHT. THE FIRST IS CURRENTLY GENERATING
SCATTERED CONVECTION OVER NORTH CENTRAL SONORA AND INTO SANTA CRUZ
AND SOUTHEAST PIMA COUNTY. ANOTHER DISTURBANCE (THE REMNANTS OF DON)
IS CURRENTLY MOVING THROUGH EASTERN CHIHUAHUA MEXICO HAS TRIGGERED A
CLUSTER OF THUNDERSTORMS OVER WESTERN CHIHUAHUA AND NORTHEAST SONORA
OVER THE SIERRA MADRES OCCIDENTALS. THESE STORMS WILL LIKELY DEVELOP
INTO A MCS LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH THE
MODELS SUGGESTING LINGERING OVERNIGHT CONVECTION SPREADING NORTHWARD
INTO SOUTHERN ARIZONA. I INCREASED RAIN CHANCES OVERNIGHT FROM THE
POP GRIDS THAT I INHERITED. IF IT TURNS OUT THAT THE MODELS ARE TOO
AGGRESSIVE IN THIS SOLUTION AND MY POPS ARE TOO HIGH THE EVENING
SHIFT CAN ALWAYS ADJUST POPS ACCORDINGLY.

MODELS SUGGEST A DOWNWARD TREND IN ACTIVITY BEGINNING ON MONDAY...
BUT ESPECIALLY BY WEDNESDAY AS THE RELATIVELY DRIER AIR BEHIND THE
REMNANTS OF DON OVER MUCH OF NORTHEAST MEXICO AND EXTREME SOUTHERN
TEXAS MAKES ITS WAY TOWARD THE DESERT SOUTHWEST. AT THE SAME TIME...
DRIER AIR FROM THE NORTHWEST THAT IS ASSOCIATED WITH A PACIFIC
TROUGH WILL TRY TO WORK ITS WAY INTO WESTERN ARIZONA. AS A RESULT...
THUNDERSTORM CHANCES WILL BE IN THE ISOLATED TO SCATTERED CATEGORY
MAINLY FOR CENTRAL AND EASTERN ZONES FOR WEDNESDAY THROUGH FRIDAY
WITH A SLIGHT UPSWING IN ACTIVITY MAINLY FOR THE MOUNTAINS LATE IN
THE WEEKEND.

HIGHS WILL BE NEAR NORMAL ON MONDAY...THEN 2 TO 5 DEGS ABOVE NORMAL
THROUGH THE WEEKEND...BUT THE WARMEST DAYS WILL BE WEDNESDAY AND
THURSDAY. LOWS WILL GENERALLY BE 4 TO 6 DEGS ABOVE NORMAL EACH DAY.

&&

.AVIATION...SCT-BKN CLOUD BASES AT 10-15K FT AGL THRU 12Z MON.
THROUGH 08Z MON...ISOLD TO SCT -TSRA/-SHRA WITH CLOUD BASES 6-8K FT
AGL... EXPECT MVFR CONDITIONS WITH MTNS OBSCD AND PK WND TO 45 KTS
IN TSRA. SFC WND MAINLY LESS THAN 10 KTS THRU 18Z MON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE REMAINED IN PLACE FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND EVENING AND AGAIN ON MONDAY. THEREAFTER...NUMERICAL MODELS
CONTINUED TO SHOW SOME DRIER AIR MOVING INTO THE REGION WHICH WILL
TRANSLATE TO DECREASING CHANCES OF RAINFALL. THIS DRIER AIR WILL
ALSO RESULT IN HOTTER AFTERNOON TEMPERATURES WITH HIGHS PEAKING
AROUND WEDNESDAY OR THURSDAY. EXPECT NORMAL DIURNAL SURFACE WIND
CHANGES AND...AS ALWAYS...STRONG AND GUSTY WINDS CAN BE ANTICIPATED
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 10:30 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST SUN JUL 31 2011

AZZ501>515-011730-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1030 AM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY
RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND
DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPSWING IN THUNDERSTORM ACTIVITY WILL CONTINUE INTO EARLY NEXT
WEEK. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY
RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR
AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 64 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 31, 3:45 PM MST to 4:00 PM MST
Where
Pima County, 1.2 mi SE of Cortaro to 2.17 mi WNW of Cortaro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.337, -111.066

Thunderstorm winds blew through northwest portions of the Tucson area uprooting several trees from Ina Road and Interstate 10 to the Continental Ranch subdivision at Cortaro Road and Silverbell Road. Tree limbs were downed onto Interstate 10 creating traffic delays. Several trees were also downed in Arizona Pavilion Shopping Center. One tree in the Continental Ranch neighborhood knocked a brick wall down. Also, a trampoline was blown into a house causing minor damage to the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334479.